IPSIndian Journal of Pharmacology
Home  IPS  Feedback Subscribe Top cited articles Login 
Users Online : 267 
Small font sizeDefault font sizeIncrease font size
Navigate Here
  Search
 
  
Resource Links
 »  Similar in PUBMED
 »  Search Pubmed for
 »  Search in Google Scholar for
 »Related articles
 »  Article in PDF (495 KB)
 »  Citation Manager
 »  Access Statistics
 »  Reader Comments
 »  Email Alert *
 »  Add to My List *
* Registration required (free)

 
In This Article
 »  Abstract
 » Introduction
 » Case Report
 » Discussion
 »  References
 »  Article Figures

 Article Access Statistics
    Viewed4099    
    Printed54    
    Emailed1    
    PDF Downloaded149    
    Comments [Add]    

Recommend this journal

 


 
 Table of Contents    
DRUG WATCH
Year : 2014  |  Volume : 46  |  Issue : 5  |  Page : 551-552
 

Symmetrical drug-related intertriginous and flexural exanthema due to ranitidine


Department of Dermatology and Venereology, Government Medical College, Kozhikode, Kerala, India

Date of Submission16-Jan-2014
Date of Decision15-Mar-2014
Date of Acceptance16-May-2014
Date of Web Publication11-Sep-2014

Correspondence Address:
Manikoth Payyanadan Binitha
Department of Dermatology and Venereology, Government Medical College, Kozhikode, Kerala
India
Login to access the Email id

Source of Support: None, Conflict of Interest: None


DOI: 10.4103/0253-7613.140595

Rights and Permissions

 » Abstract 

Symmetrical drug-related intertriginous and flexural exanthema (SDRIFE) is an adverse drug reaction which has been reported to be caused by various drugs. In this report, we describe a case induced by ranitidine, a drug which has not been previously reported to cause SDRIFE.


Keywords: Erythema, ranitidine, SDRIFE


How to cite this article:
Binitha MP, Sasidharanpillai S, John R, Sherjeena P. Symmetrical drug-related intertriginous and flexural exanthema due to ranitidine. Indian J Pharmacol 2014;46:551-2

How to cite this URL:
Binitha MP, Sasidharanpillai S, John R, Sherjeena P. Symmetrical drug-related intertriginous and flexural exanthema due to ranitidine. Indian J Pharmacol [serial online] 2014 [cited 2020 Sep 24];46:551-2. Available from: http://www.ijp-online.com/text.asp?2014/46/5/551/140595



 » Introduction Top


Symmetrical drug-related intertriginous and flexural exanthema (SDRIFE) is a self-limiting cutaneous adverse drug reaction characterized by symmetrical erythema involving the gluteal and intertriginous areas in the absence of systemic involvement. β-lactam antibiotics and chemotherapeutic agents are the common offending drugs. Recently many drugs have been reported to precipitate SDRIFE. Here we report a case of SDRIFE possibly induced by ranitidine. To the best of our knowledge, this is the first report of SDRIFE induced by ranitidine, an H 2 receptor blocker.


 » Case Report Top


An 8-year-old boy was referred to our department with sharply demarcated, pruritic, erythematous, scaly lesions involving the neck and groin, with scattered erythematous, scaly papules, and plaques over the chest and axillae, since 1 week [Figure 1]. Five days prior to the onset of the lesions, he had been prescribed ranitidine for gastric discomfort associated with hepatitis A viral infection. He was already receiving cetirizine 10 mg daily for the last 1 month for generalized pruritus associated with the infection. There was no history of any other drug ingestion. Systemic symptoms were absent. The liver function derangement that the patient had developed due to viral hepatitis, was improving. Other laboratory investigations including absolute eosinophil count, chest radiography, and ultrasound abdomen were normal. A skin biopsy from the lesion in the axilla showed superficial perivascular dermatitis.
Figure 1: (a) V-shaped erythema and scaling of the inguinal area (b) Erythematous, scaly plaques on the neck

Click here to view


Ranitidine was stopped, cetirizine was continued for the pruritus and topical 0.05% betamethasone dipropionate cream was added. The skin lesions resolved in a week. Skin patch testing performed 2 months later with 10% and 50% ranitidine in petrolatum and ranitidine tablet, was negative. The child's parents declined permission for an oral provocation test with ranitidine.


 » Discussion Top


Andersen's original description in 1984, of a particular type of systemic contact dermatitis characterized by exanthema with involvement of the buttocks and flexures after ingestion or systemic absorption of a contact allergen in a sensitized individual, was called the baboon syndrome. [1] Two decades later, the term SDRIFE was proposed as more appropriate for those reactions occurring after exposure to systemic drugs, by Hausermann, Harry and Bircher. .[2]

The majority of the reported cases of SDRIFE were due to antibiotics, especially amoxycillin (with over 15 cases). Other causative drugs reported are antihypertensives, intravenous immunoglobulin, barium sulphate, mitomycin C, oxycodone, [3] rivastigmine, [4] and radiocontrast media.

The diagnostic criteria for SDRIFE include: Exposure to the systemic drug at first or repeated dose, erythema of the gluteal or perianal area and/or V-shaped erythema of the inguinal area, involvement of at least one other intertriginous localization, symmetry of affected areas, and absence of systemic toxicity. All these features were seen in the present case. The postulated reasons for the flexural predilection are: Occlusion, sweating, excretion of certain drugs or metabolites from the eccrine gland, a recall phenomenon from previous mechanical stimulation, or intertrigo. [3]

SDRIFE can affect individuals of any age, with a male preponderance. [3] It is thought to be a type IV hypersensitivity reaction which occurs 9-14 days after the first exposure, but the duration may be longer. The short interval between drug intake and the rash in SDRIFE is explained by the direct binding of the drug to T-cell receptors. [3] Dermal infiltration by CD3 + and CD4 + T cells has been demonstrated in SDRIFE with an expansion of CD26 P-selectin, which normally plays a role in recruitment of memory or effector type 1 helper T cells to sites of inflammation, in the endothelial and keratinocyte layers. [3] The histological features vary from a superficial perivascular inflammatory infiltrate composed of lymphocytes and eosinophils (as observed in the present case), to subcorneal pustules or vacuolar changes and hydropic degeneration in the basal cell layer with subepidermal bullae and necrotic keratinocytes. [3],[5] A patch test is positive in only up to 50% of patients, probably due to the reduced absorption of drugs by the skin, whereas an oral provocation test is positive in most patients with SDRIFE. [6]

Our patient was receiving both ranitidine and cetirizine when he developed SDRIFE. We considered the possibility of ranitidine induced drug reaction, as the latent period between the onset of cetirizine intake and the appearance of symptoms was longer than the usual time interval observed in SDRIFE. The patient had been on cetirizine for the past one month and ranitidine was introduced 5 days prior to the development of symptoms. This was further confirmed by the resolution of the symptoms on withdrawal of ranitidine. The remote possibility of cetirizine induced reaction was ruled out as he showed improvement despite continuation of cetirizine.

The causality assessment by the WHO-UMC scale [7] and the Naranjo's algorithm [8] (score 7) showed that the likelihood of this adverse drug reaction being due to ranitidine was probable. We are reporting this case to highlight the importance of considering SDRIFE in any patient manifesting a symmetric intertriginous eruption involving multiple body folds shortly after drug intake. Early recognition of this uncommon condition can ensure prompt treatment and a significant reduction in morbidity.

 
 » References Top

1.Andersen KE, Hjorth N, Menne T. The baboon syndrome: Systemically-induced allergic contact dermatitis. Contact Dermat 1984;10:97-100.  Back to cited text no. 1
    
2.Häusermann P, Harr T, Bircher AJ. Baboon syndrome resulting from systemic drugs: Is there strife between SDRIFE and allergic contact dermatitis syndrome? Contact Dermat 2004;51:297-310.  Back to cited text no. 2
    
3.Tan SC, Tan JW. Symmetrical drug-related intertriginous and flexural exanthema. Curr Opin Allergy Clin Immunol 2011;11:313-8.  Back to cited text no. 3
    
4.Allain-Veyrac G, Lebreton A, Collonnier C, Jolliet P. First case of symmetric drug-related intertriginous and flexural exanthema (sdrife) due to rivastigmine? Am J Clin Dermatol 2011;12:210-3.  Back to cited text no. 4
    
5.Elmariah SB, Cheung W, Wang N, Kamino H, Pomeranz MK. Systemic drug-related intertriginous and flexural exanthema (SDRIFE). Dermatol Online J 2009;15:3.  Back to cited text no. 5
    
6.Kim BJ, Kim HS, Lee JY, Kim HO, Park YM, La HO. Symmetrical drug-related intertriginous and flexural exanthema caused by celecoxib. Int J Dermatol 2012. Doi: 10.1111/j.1365-4632.2011.05243.x.   Back to cited text no. 6
    
7.Naranjo CA, Busto U, Sellers EM, Sandor P, Ruiz I, Roberts EA, et al. A method for estimating the probability of adverse drug reactions. Clin Pharmacol Ther 1981;30:239-45.  Back to cited text no. 7
[PUBMED]    
8.The use of the WHO-UMC system for standardized case causality assessment. Uppsala: The Uppsala Monitoring Centre; 2005. Available from: http://www.who-umc.org/Graphics/24734.pdf [Last accessed on 2014 Jan 4].  Back to cited text no. 8
    


    Figures

  [Figure 1]



 

Top
Print this article  Email this article
 

    

Site Map | Home | Contact Us | Feedback | Copyright and Disclaimer
Online since 20th July '04
Published by Wolters Kluwer - Medknow